Question 1: What is “Steroid Rebound Phenomenon?”
Answer 1: Steroid Rebound Phenomenon is a vicious cycle that your adrenals glands play with you to keep cortisol in your body. Since you originally SHOUTED at them that you don’t need them to be producing their own cortisol, they took the lazy way out and decided to sit out the game. They figured you’ve got some other drug pusher supplying you with ‘the good stuff’ aka cortisone, and the adrenals took that as you don’t need them. Once you stop applying topical corticosteroids your ADRENALS SHOUT BACK AT YOU IN REBOUND MODE! They are telling you to keep applying steroids because they don’t want to make their own anymore for you.
Question 2: What does the rebound look/feel like?
Answer 2: It’s like your adrenals are full of revenge and they want you to know it. Basically, they will flood your body with histamines and other itchy, obnoxious red rash types of text messages to your skin to alert you to go back and apply those cremes again. Meanwhile, you are in a tug of war of wanting to quit those cremes, but your adrenals are so stubborn and don’t want to go back to work. So what do you do? You try and quiet their temper tantrums by applying more topical steroids. “Just this once…I promise, and then I’ll quit.” Sound familiar? That’s the rebound phenomenon where the ball comes back to your court…again…and again.
Question 3: How do I stop playing this vicious game?
Answer 3: This is a tough call from the referee, YOU! You have to call the shots . Quitting steroids is not easy. Timing is everything. This is a big decision and you’ll have to do the research.
Go to ITSAN.org and chat online with some of the topical steroid withdrawal veterans that have been through the worst stages already. Start building a network of support. Start planning your life around what could be a major journey. Sometimes life gets in the way and a milestone like a wedding, birth, graduation may not be the best time to risk going into a difficult withdrawal process. You’ll need a supportive circle around you.
It may take time to educate them on what may happen and what to expect. So while you are learning, you may need to teach others as well. This affects more than just you and it would be wise to plan with your loved ones to possibly step up and be there for you.
On the other hand, you may just breeze through it and realize your immune system is strong with or without steroids. You just may be one of the lucky ones that came through without setbacks to your hypothalamus, pituitary, adrenal (HPA) axis.